Last weekend I went to a seminar that has absolutely nothing to do with fluoroquinolones, drug safety, or advocacy. In that seminar I sat next to a guy who was roughly my age (30-something), and I began to tell him about my experience of getting hurt (poisoned) by Cipro/ciprofloxacin. I was about ten seconds into my story when he said, “Me too – Levaquin.” Yup, he was a fellow floxie. We chatted for a while, and exchanged stories of fluoroquinolone toxicity, then got back to the seminar.
There are a few things about my exchange with him that I’d like to share. First, he has largely recovered. He got hurt by Levaquin about a decade ago. He had severe musculo-skeletal problems (but not a lot of the nervous system symptoms that many floxies experience), and experienced pain in all the joints in his body. He went from being young, athletic, and capable, to barely being able to move. His pain and loss of capacity was so bad that he went through periods of contemplating suicide. Thankfully, he made it through those dark and painful times. He didn’t give me many details about how he got through the last decade, but he did heal. All of his joints (with the exception of his knees) are now strong and pain-free. He is able to work, socialize, and has recently started to exercise again.
The main thing that helped him was time. Knowing that time had helped others through similar experiences also gave him hope that his body would recover if he gave it enough time. For him, the amount of time that it took for his body to recover was a decade. I know that ten years is a long time, and for some of you it may sound like an unbearably long time. For others though, I hope that it is helpful and hopeful that time healed this guy’s body, and that maybe, just possibly, if you give yourself enough time, your body will heal too. (Of course, I don’t know how much time will heal you, or even if time will heal you, but I see it as hopeful that time healed him – even if it was a long time.)
The second thing that struck me about my conversation with this guy is that if two people meet in a random seminar, and both of them have had a life-altering adverse reaction to the same class of drugs, maybe that’s an indication that these reactions aren’t as “rare” as Bayer, Janssen Pharmaceuticals (a division of Johnson & Johnson), the FDA, and all others in the pharma machine would like us to believe. A floxie friend noted the following in a brilliant essay she wrote as part of a legal analysis about the alleged “rareness” of fluoroquinolone reactions:
Another way the risks are minimized is by listing these reactions as temporary or rare. The latter may be true in a technical sense, but what does ‘rare’ actually mean? A quick search of fluoroquinolone victim online support groups reveals that membership for most of them numbers in the tens of thousands, and the FDA’s Adverse Event Reporting System database garnered 3,101 reports of severe adverse reactions to fluoroquinolones in the last quarter of 2013 (the latest data available) alone. These are unscientific and anecdotal statistics, of course, but given that this class of antibiotic was prescribed to approximately 26.9 million patients during 2011 in the United States alone, ‘uncommon’ translates to 2.69 million domestic victims and ‘rare’ translates to 269,000. In fact, many more probably exist but are given a catch-all diagnosis of an ambiguous auto-immune disorder like fibromyalgia or are labeled with some other malady like diabetes, heart disease, hypothyroidism, etc., that arose spontaneously. Also, as in my case, a patient may take one or more courses previously without suffering an entirely noticeable reaction. Additionally, there is an unwillingness of medical professionals to admit a connection between the drug and these reactions. This is perhaps because, at first blush, it seems to defy logic that symptoms could take months to fully develop. But further research into biochemical complexities such as neurotransmitter and mitochondrial dysfunction is likely to explain why the damage follows a cascade-like pathological effect. For these reasons, the individualized nature of the reactions, and of course the patient’s illness itself, many victims surely never make the connection.
Of course disabling adverse reactions don’t happen to everyone who takes fluoroquinolones, but I still believe, as the author of the quote above does, that adverse reactions to fluoroquinolones are far less “rare” than pharma proponents would like us to believe, and that they are connected to many of the “mysterious” diseases of modernity for many.
My encounter with the guy in the seminar also made me think that there are a lot more recovered “floxies” out there than most of us realize. In a comment on her story, Ruth noted:
My neighbor got floxed two months after I did. She made a 100% recovery. We had similar issues, but I was slightly worse than her. Until she talked to me she had no idea what had happened to her.
The music director for the parochial school/church where I worked two years ago got floxed, made an almost 100% recovery. She had some issues with her knee, having had a complete rupture of a tendon there and she is not young. But everything else resolved.
One of the pharmacy techs where I got the Cipro is a Floxie. She was very kind to me when I came there after my reaction. She was not there the day I picked up my prescription or maybe she would have warned me. She is 100% recovered.
My mother also knows someone who made a 100% recovery after a very bad reaction to a quinolone.
I don’t think that fluoroquinolone adverse reactions are rare, and I don’t think that recovery is rare. I also know that not everyone who gets hurt by fluoroquinolones recovers, and that there are many, too many, people who are permanently injured by Cipro, Levaquin, Avelox, Floxin, and their generic equivalents. Permanent injury, and Fluoroquinolone Associated Disability (FQAD), are not near as “rare” as they should be. None of the damage done by flurooquinolones is as rare as it should be. Too many people are getting hurt by these dangerous drugs. Even if many of them recover, poisoning people with dangerous and consequential drugs, when there are safer alternatives available, is wrong, and I hope that it stops soon.